RE: Using a resistant drug rather than nothing.
Sep 17, 2013
Dear Dr. Young, It was an honor having you answer my questions. I would like to explain a few things. We have checked into all the resistance and have several drs. working on this. My son is not resistant to the protease inhibitors, integrase inhibitors, and the maraviroc. We just had him on the regimen of prezista with norvir, isentress, and maraviroc. He is being treated with thorazine and lorazepam for a very complex case of PTSD which had been hard to control over the years. The HIV drugs make him so nervous that he gets out of control. This last regimen we tried was horrible. He had no quality to life and would have ended up in the mental hospital if we wouldn't have discontinued it. He has been off of it for a month, and it is our very last option. The complera agreed with him, but did not bring his virus to undetectable. He has been undetectable on other regimens for many many years. It just happened in the last year where the resistance showed up. I do not want to keep him off of all HIV meds and wait until his cd4's are so low that he will have to be pretreated for illnesses. I am his legal guardian, making all decisions for his life. He has no quality to life when he is out of his mind. I think I am making the right decision by putting him back on the complera again. I think it would be better than nothing at all. It didn't cause all the mental problems like so many of the other regimens have. I hope I am doing what his best for him. I so appreciate your expert opinion on this. I should also mention that the psychiatrists are out of options for the PTSD and have suggested shock treatments which I don't think would be the answer at this time. His body is strong, and he is in very good health. The mental issues are so strongly enhanced by these HIV drugs that I need to make the best decision for him to have some quality to his life. Thanks so much!
Response from Dr. Young
Hello and good to hear back from you.
Seems like the situation that you've now described about your son isn't quite as bad as I had first thought.
Drug-drug interactions can be problematic, but interactions with thorazine and lorazepam can be overcome.
I don't think that Complera is his last resort at all. Without resistance to major classes of medications, I'd imagine that a sufficiently potent HIV regimen can be constructed while still retaining the psychiatric treatments that he needs.
Fortunately, he is in good health currently, so there's no emergency to sort out the options. I'd suggest being persistent, working with experienced HIV care providers and perhaps even a pharmacologist or pharmacist to sort out the possibilities.
Hope that helps and please stay in touch. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Muscle Ache After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Pain In Penis After Condom Inside Out Worried I Have HIV
- Pain In Penis After Reused Needle Worried I Have HIV
- Tingling In Fingers After Licking Vagina Worried I Have HIV
- Causes Of Clear Vaginal Discharge
- Long Term Effects Of Genital Warts
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.